Harvard Heart Letter

Ask the doctor: Is my blood pressure medicine changing my ability to taste?

Ask the doctor

Is my blood pressure medicine changing my ability to taste?

Q. My sense of taste isn't as good as it was a few months ago. The only big change in my health is that I started taking Capoten on top of the diuretic I have been taking for some time to control my blood pressure. Am I imagining this, or could the new drug be affecting my sense of taste? If it is, what can I do about it?

A. Hundreds of prescription and over-the-counter medicines can alter the sense of taste. They usually do this by directly affecting taste receptors, by changing the way the taste buds send and receive nerve impulses, or by changing the amount or chemical composition of saliva.

The ACE inhibitor captopril (Capoten) is in this group. In fact, captopril generates more complaints about changes in taste than any other ACE inhibitor. In some people, captopril causes a long-lasting sensation of bitterness or saltiness. In others, it makes sweet foods taste salty. Some people notice a diminished sense of taste.

To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »